The FDA has issued a warning that a new trend on TikTok that is extremely dangerous. The social media platform has been known for its popular challenges that encourage users to participate and make their own videos, too. Most of them are harmless, such as the many dance challenges featured on the site — this one, however, is extremely serious and can go wrong very quickly. Parents, here’s what you need to know.
In August a 15-year-old girl died in Oklahoma City from an overdose of Benadryl. WKFOR reported that the girl had been trying to induce hallucinations and have a “trip” and intentionally took more doses of the drug than recommended. The TikTok “challenge” can involve more than a dozen doses of the ingredient diphenhydramine. This challenge has spread and has additionally be linked with three teens in Forth Worth, Texas, who ended up in the hospital this past May.
The FDA has warned that taking the drug in large doses can cause seizures and even heart problems. Even worse, there is the potential for an overdose that can land someone in a coma or even kill them. Amber Jewison, a pediatric nurse practitioner at Cook Children’s Medical Center, told WFAA-TV, “These kids weren’t trying to harm themselves. They watched a video and it told them exactly how many milligrams to take and to see how it made them feel”.
A search on the platform for #bendarylchallenge or #benadryl issues a safety message that states it violates TikTok’s guidelines in hopes that it will discourage participation. Despite this, kids are still doing the trend without the appropriate tags.
The FDA recommends that parents store Benadryl away from children and lock up medicine to prevent misuse.